Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A $ q$-analog of restricted growth functions, Dobinski's equality, and Charlier polynomials

Author: Stephen C. Milne
Journal: Trans. Amer. Math. Soc. 245 (1978), 89-118
MSC: Primary 05A15; Secondary 33A65
MathSciNet review: 511401
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We apply finite operator techniques due to G. C. Rota to a combinatorial identity, which counts a collection of generalized restricted growth functions in two ways, and obtain a q-analog of Charlier polynomials and Dobinski's equality for the number of partitions of an n-set. Our methods afford a unified proof of certain identities in the combinatorics of finite dimensional vector spaces over $ {\text{GF}}(q)$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05A15, 33A65

Retrieve articles in all journals with MSC: 05A15, 33A65

Additional Information

Keywords: Restricted growth functions, Dobinski's equality, Charlier polynomials, Eulerian derivative, Eulerian generating function, finite operator calculus, finite field, maximal chain, stabilizer groups of a chain, q-difference operator, q-Stirling numbers of the second kind
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society